My fourteen-year old was recently diagnosed with "simple partial seizures from the temp. lobe region". All tests have come out normal, but the nature and frequency of these these episodes have led her neuro to conclude she needs anti-convulsive treatment. Although the episodes are brief (deja vu or memory followed by fear and nausea) they occur several times a day and the resulting feeling of tiredness/headache and lingering fear/anxiety or sadness have challenged her daily life. Yet when I read about side-effects of AEDs, I wonder which is worse. Has anyone lived with simple-partials without medicating? Has anyone improved with medication and if so which one? We were prescribed Lamictal, low and slow. I want to do some research first.
Thanks for any suggestions!
Perhaps my experiences will be of some benefit to you. I was diagnosed with simple partial epilepsy last May after a year of on again off again seizures (primarily "electrical" type jolts to the head, extended periods of disorientation and some deja vu feelings) and an abnormal EEG. The neuro recommended lamictal. I felt somewhat better when the dosages were increased. However, it stopped working. The initial side effects were tiredness and intestinal upset, but they eventually went away. It also increased sexual urges (nuero said lamicatal may also have opposite effect in some people). Mirapex was then prescribed as an add on therapy. It didn't seem to help that much, but it does have a much advertised side effect, compulsive gambling. Soon after taking it, I went to the horse track while on vacation (fortunately I made $$ on a 60-1 shot). I was then taken off the drug before I could make it to the casinos and do serious damage to my finances.
My current status is that I'm being weaned off lamictal while also taking keppra. I'm starting to feel somewhat better, however the keppra is making me moody and sometimes angry. I'm going to soon need to decide if the cure is worse than the condition. I see my options are to either seek a second opinion (an eplipesy specialist) or stop taking all AED's as the neuro suggested I might want to consider.
It seems simple partial seizures are difficult to treat. While they are challenging to live with, they are not as incapacitating as other forms of eplipesy. Good luck with your daughter.
In general, there is no exact art in finding a medication that is a perfect fit for patients. They can look at the records on hand, see where it seems the seizures originate (electrical action in the brain) and degree of seizures. From the data on hand they can try to provide the best fit medication.
You will go stir crazy if you read about all of the medications listed to treat seizures. They ALL have side effects. Some more so than others. Some cause different symptoms (hair thinning, weight loss, weight gain) while still working to control the electrical activity in the brain to keep the seizures under control.
Look ahead just two years. DRIVING will be on the board. You will want to have the seizures under control, or close to that, by then. At that age not being able to drive feels like a jail sentence. Thankfully I was able to drive for a few years.
Come a few years later the body may change once more (as it did for me!) and you may have to change medications again to try and regain the upper hand in getting control.
I've been on medications since 1981; so most of my life. To me it's normal. Yes there's a part of me that would like to get off of them, but I know that if I stop taking my meds I'll end up in the Emergency Room on a mega dose of medications; and thats NEVER fun (just like after a GM).
So YES read up some on the medication you/your family will be using so you know what to avoid and the indications of problems (Lamictal for example is skin rash). What to do in case any show up (ex: Call Dr first; try loose clothing; luke warm rinse). However don't memorize medication reference books or the DSM, you don't need a headache or to cram your head with all that excessive information.
However, YES I've been on Lamictal, so thats why I know about it .
I'd say that if the seizures are effecting her daily life, medicating is definitely better. There are so many anti-epileptics, if the first one (or first few) that are tried have side effects your daughter can't deal with, she could always try something else.
I started on Dilantin, and it gave me nightmares and panic attacks, and was also not being absorbed much into my blood stream, so I was put on Tegretol, where the only side effect was fatigue for a few weeks. And then later on, Keppra was added to better control the seizures, and the only side effects was, again, fatigue for a few weeks, and weight gain. But thankfully, I only gained about 15 lbs, and then kind of levelled off. I was pretty thin before, so the weight gain is not a huge deal to me.
So anyway, that's my experience.
Also, some older AED's have possible long-term side effects, and some she won't be able to take in the future when she's pregnant if she wants kids someday, so that's another thing to take into consideration. But the meds can always be changed in the future, also.
Thanks to both of you. Your posts are helpful. Travis is correct that reading all the side-effects can be mind boggling. Basically, anything can happen to anybody on any drug. I hadn't considered the driving part. I have written some questions down for the neuro, and based on what he says, I will probably begin even slower than what he has suggested (he had implied I could anyway). This way, I have some elbow room to discontinue at the first sign of a intolerable side-effect. Assuming the rash one does not emerge, I will be on the lookout for dizziness, double-vision and acne (esp. for a 14-yr-old). Then of course, I hope this turns out to work.